Drug Abuse in Nursing Homes Is a Problem. But Not in the Way You Might Think.
A particularly dangerous form of elder abuse, the improper use of medication can seriously sicken and even kill nursing home and long-term care residents. Many of the same medicines that are used to keep residents well can become objects of carelessness or tools of control used by staff.
The rights and protections facility residents have by law include the ability to receive proper and safe medical care, as well as being free of chemical and physical restraints. Medication-related nursing home abuse can take the form of medication errors, which are considered accidental, and as the misuse of drugs – either by deliberately giving too large of a dose or using a medication that isn’t prescribed for a resident by their physician.
It is crucial for both family members of an elder and nursing home staff to be aware of the signs and forms of medication abuse, allowing them to intervene at the earliest possible opportunity.
Medication Errors in Nursing Homes
Accidental errors in administering medicine to elders generally result from hasty and careless preparation. This includes slicing, cutting or crushing pills without instructions to do so, not giving the resident enough water, liquid or food if necessary, to take the medication with, or not paying attention to the dosage being administered.
Sometimes, needle-related injuries can result from medications like insulin, particularly if staff are not properly trained at giving injections.
Proper and thorough documentation of drug administration, including any incidents that occurred during each dose, is essential for the resident’s safety, but this is often overlooked by nursing home staff.
Deliberate Misuse of Medication, Including as a Form of Restraint
One report from Human Rights Watch points to some 200,000 residents of nursing homes receiving antipsychotic medications that are not prescribed to them.
Facilities frequently view these drugs as a fast and cost-effective way to manage challenging behaviors by residents, such as crying out or physical outbursts. One study cited Risperdal, Haldol and Seroquel as the most frequently abused drugs, noting that sometimes these medications are mixed with food and surreptitiously administered to residents.
Programs like the Centers for Medicare and Medicaid Services’ dementia care quality improvement program have helped tackle the misuse of antipsychotic drugs, but it remains a stubbornly prevalent, and very illegal phenomenon. Indeed, in 2014 more than 80% of antipsychotic misuse in the United States was believed to be among nursing home residents.
Your loved one cannot be given a drug that isn’t prescribed to them without their or a legal representative’s consent, plus the clearance of their physician or another member of the care team. Because of the sheer danger posed by the unsupervised administration of medications, do not let the nursing home convince you that they had the “right” to administer a new medication outside of these conditions.
What Are the Signs of Medication Misuse in Nursing Homes?
Sudden, strange behavior and lifestyle changes are one of the surest signs that a senior is being improperly administered medication. They may seem constantly fatigued, “groggy” or spend too much time sleeping. They may become more forgetful or disoriented, unsure of where they are or what day it is. Unexplained physical symptoms like weight gain or constipation are both common side effects of antipsychotics, in particular.
Upon noticing possible signs, request to review the senior’s prescriptions, dosage levels and medication schedule with the nursing home, and raise any concerns that result with their clinical care team.
If this doesn’t seem to yield a proper outcome or the nursing home is evasive about your worries, report your concerns to your local long-term care Ombudsman, and engage the help of an experienced nursing home abuse attorney.